Heroin is a powerful semi-synthetic opioid that’s primarily used as a recreational drug. It was once used more widely as a narcotic pain reliever, but its addictive nature has made other substances more viable as medication. Heroin use as an illicit drug has grown over the past several years, and the drug has become an infamous contributor to the current opioid epidemic. Heroin was involved in 14,019 overdose deaths in 2019. The majority of illicit heroin use is intravenous, which is when the drug is injected directly into your veins. But what happens when the drug is taken in other ways. Some people smoke and even snort heroin, which is also called insufflation or intranasal administration. Is injecting the most dangerous means of taking heroin, or could snorting be more dangerous?
What are the Effects of Snorting Heroin?
Heroin can cause general effects, regardless of the way you take it. But snorting can also have some specific effects that are associated with intranasal administration. As an opioid, heroin can cause feelings of euphoria, sedation, and pain relief. Sleepiness is a common side effect of heroin use, and drowsiness can make things like driving potentially dangerous. Heroin can also slow down nervous system activity, making you feel lethargic. Someone that’s taken heroin recently may have dilated pupils and may have itchy skin. One of the most common side effects of heroin use is constipation, which can develop into more severe problems with chronic use.
Heavy doses of heroin can cause you to lose consciousness. Your heart rate and breathing can slow down as your blood pressure and body temperature drops. In an overdose, breathing can slow or stop, leading to coma or death. Immediate medical attention can be life-saving.
Snorting heroin can cause specific effects that involve the nostrils, nasal passages, throat, and lungs. Snorting can cause immediate redness around the outside of the nostril and irritation on the inside. In some cases, it can lead to inflammation in the nasal passages. Chronic heroin snorting can cause lasting damage, infections, and nasal congestion. Snorting powder heroin into your lungs may cause irritation and coughing. If you accidentally inhale bacteria or other impurities with heroin, it could cause lung infections.
Why Would Someone Snort Heroin?
Snorting heroin may seem unpleasant, but it might be an attractive method of drug use for many people that are using heroin. Heroin use often starts with the misuse of prescription opioids that come in pill form. In fact, the National Institute on Drug Abuse (NIDA) reports around 80% of people that use heroin say they started with prescription opioids like Oxycontin and Vicodin. Prescription pills may be expensive and difficult to obtain through legal channels, and doctors may stop prescribing to you if they suspect you might be misusing them. On the other hand, heroin is cheap and easy to obtain in the United States.
It’s among the easiest illicit drugs to find and buy after marijuana. But taking a pill is a lot less invasive than injecting something into your veins. For many, making the leap from prescription opioids to injecting heroin may be a big one. Smoking heroin may be less uncomfortable than injecting and even snorting, but it requires additional drug paraphernalia, which costs money and may tip off friends and family members that you’re using drugs. Since heroin is usually purchased in powder form, snorting requires no additional processing or paraphernalia.
Snorting drugs may also come from cocaine, which is typically used through insufflation. Snorting is a potent means of administering cocaine, which may cause illicit drug users to assume other substances may have similar effects when snorted. Injecting cocaine is possible, but it’s less common than injecting heroin is. Because intravenous heroin use has the most potent and immediate effects, it’s common for opioid use disorders to escalate to it.
Is Snorting Heroin Worse Than Injecting?
Injecting a drug seems like the most extreme way to take it. It’s a fast-track directly into your blood, which is a highway to every part of your body, including your brain. It’s often assumed that injecting heroin is the most dangerous way to take it. But could insufflation be worse?
Injecting heroin is the most common method of introducing the drug into your body. Injecting a drug into your veins delivers 100% of that drug into your bloodstream. Other routes of administration will mean losing some of the drug’s active ingredients along the way, weakening the effects. People that take heroin know that injecting provides an immediate and powerful high. On the other hand, snorting may be less efficient than intravenous injection. Snorting heroin seems to be about as efficient as intramuscular administration, which is another indirect route in which the drug is injected into the muscle.
Injecting Can Be Extremely Dangerous
Injecting heroin comes with a host of added dangers, even besides the general danger of using illicit heroin. According to NIDA, IV heroin use is associated with a greater risk of contracting deadly blood-borne diseases like HIV and hepatitis. Injecting heroin with used needles increases your risk of spreading dangerous diseases. Injecting can also lead to scarring around the injection site, which is commonly referred to as track marks. In some cases, chronic intravenous heroin use can lead to collapsed veins.
Illicit heroin may contain additives that are dangerous to inject into your veins. Drug dealers may cut heroin with other substances to increase profits. In many cases that result in a deadly overdose, the heroin includes other active substances like the powerful synthetic drug fentanyl. However, it may also be cut with inert substances like corn starch, talcum powder, and other white powdered substances. Some of these powders can stick together in the bloodstream, causing clotting. This can cause collapsed veins, deep vein thrombosis, heart attacks, and strokes.
However, illicit drugs can be dangerously unpredictable. In one case, local heroin supplies were cut with a substance called Rizzy, which is a chemical used to color and preserve flowers. In humans, the chemical is toxic, and it led to severe necrosis in the arms of injected drug users in the area.
How Dangerous is Insufflation?
Snorting heroin is often assumed to be less dangerous than injecting heroin. The fact that you don’t need to use potentially contaminated paraphernalia to snort heroin cuts down on your risk of contracting an infectious disease is much lower. But snorting may come with its own set of complications. Snorting heroin can irritate your nasal passages and your throat. According to NIDA, chronic heroin snorting can damage the mucosal tissues in your nose, and it can even lead to a perforated septum. Snorting heroin that’s contaminated with other substances may also cause sinus infections. Snorting solid powders can cause the powder to reach your lungs, where it’s quickly absorbed. Lung infections can cause problems like pneumonia which may require medical treatment. In some cases, chronic snorting can lead to serious long-term issues like inflation, congestion, frequent infection, and necrosis. Extensively damaged tissue may get in the way of nasal functions. Your sense of smell and breathing may be impaired.
All Illicit Heroin Use is Dangerous
Whether you snort, inject, or smoke heroin, using illicit drugs is inherently dangerous. Heroin that’s available at the street level is likely to have impurities and additives in the mix. Because illicit drugs have no safety standards, it’s impossible to know what you might be taking when you take heroin. You may be taking something as toxic as plant chemicals, but you’re more likely to encounter other drugs alongside heroin. One of the most dangerous drugs of the last few years has been fentanyl. It’s a synthetic opioid that’s used in hospital settings, but it has also been showing up in illicit heroin and cocaine. Fentanyl is safe for medical use, but its danger comes from how powerful it is.
Fentanyl is around 100 times stronger than morphine and around 50 times stronger than heroin. Some of its analogs may be even more potent. Around two milligrams of fentanyl is enough to cause a fatal overdose in the average person. That’s about the weight of a single snowflake. Illicit drug distributors may add fentanyl to the drug to increase its potency, which gives it the illusion of high quality. But since it can be deadly in small amounts, dealers often mix the drug poorly, leading to dangerous overdoses.
Illicit heroin use can be dangerous, even if there aren’t other harmful ingredients added in. The unpredictable nature of illicit drugs makes it so you can’t be sure of the potency of any given dose. Since heroin is often cut with other substances, its potency may be a gamble each time. New heroin users may start with a supply of heroin that’s been heavily adulterated. Thinking they’ve found their effective dose, they will continue to use the same amount or more each time they use. When they get a supply of particularly unadulterated heroin, they may take a heavy dose, thinking it is standard for them. This may result in dangerous overdose symptoms like respiratory depression.